The Strong Maximum Principle and the Harnack inequality for a class of hypoelliptic non-Hörmander operators
Annales de l'Institut Fourier, Volume 66 (2016) no. 2, p. 589-631

We consider a class of hypoelliptic second-order operators in divergence form, arising from CR geometry and Lie group theory, and we prove the Strong and Weak Maximum Principles and the Harnack Inequality. The operators are not assumed in the Hörmander hypoellipticity class, nor to satisfy subelliptic estimates or Muckenhoupt-type degeneracy conditions; indeed our results hold true in the infinitely-degenerate case and for operators which are not necessarily sums of squares. We use a Control Theory result on hypoellipticity to recover a meaningful geometric information on connectivity and maxima propagation, in the absence of any maximal rank condition. For operators with C ω coefficients, this control-theoretic result also implies a Unique Continuation property for the –harmonic functions. The Harnack theorem is obtained via a weak Harnack inequality by means of a Potential Theory argument and the solvability of the Dirichlet problem for .

Nous considérons une classe d’opérateurs du second ordre hypoelliptiques sous la forme de divergence et nous prouvons les principes du maximum fort et faible, et l’inégalité de Harnack. n’est pas assumé dans la classe de hypoellipticité de Hörmander, ni satisfaisant des estimations sous-elliptique ou de dégénérescence à la Muckenhoupt ; en effet nos résultats sont valables dans le cas infiniment dégénéré et pour des opérateurs qui ne sont pas des sommes de carrés. Nous utilisons un résultat de la théorie du contrôle sur l’hypoellipticité pour récupérer une information géométrique sur la connectivité et la propagation des maximums, en l’absence de la condition de rang maximal. Quand a coefficients C ω , ce résultat implique également une propriété de prolongement unique pour les fonctions –harmoniques. Le théorème de Harnack est obtenue par une inégalité faible de Harnack au moyen d’un argument de la théorie du potentiel et la solvabilité du problème de Dirichlet.

Received : 2014-07-11
Revised : 2015-06-14
Accepted : 2015-09-10
Published online : 2016-02-17
Classification:  35B50,  35B45,  35H20,  35J25,  35J70,  35R03
Keywords: Degenerate-elliptic operators, maximum principles, Harnack inequality, Unique Continuation, divergence form operators
     author = {Battaglia, Erika and Biagi, Stefano and Bonfiglioli, Andrea},
     title = {The Strong Maximum Principle and  the Harnack inequality for a class of hypoelliptic non-H\"ormander operators},
     journal = {Annales de l'Institut Fourier},
     publisher = {Association des Annales de l'institut Fourier},
     volume = {66},
     number = {2},
     year = {2016},
     pages = {589-631},
     doi = {10.5802/aif.3020},
     language = {en},
     url = {}
Battaglia, Erika; Biagi, Stefano; Bonfiglioli, Andrea. The Strong Maximum Principle and  the Harnack inequality for a class of hypoelliptic non-Hörmander operators. Annales de l'Institut Fourier, Volume 66 (2016) no. 2, pp. 589-631. doi : 10.5802/aif.3020.

[1] Abbondanza, Beatrice; Bonfiglioli, Andrea The Dirichlet problem and the inverse mean-value theorem for a class of divergence form operators, J. Lond. Math. Soc. (2), Tome 87 (2013) no. 2, pp. 321-346 | Article

[2] Aimar, H.; Forzani, L.; Toledano, R. Hölder regularity of solutions of PDE’s: a geometrical view, Comm. Partial Differential Equations, Tome 26 (2001) no. 7-8, pp. 1145-1173 | Article

[3] Amano, Kazuo A necessary condition for hypoellipticity of degenerate elliptic-parabolic operators, Tokyo J. Math., Tome 2 (1979) no. 1, pp. 111-120 | Article

[4] Barlow, Martin T.; Bass, Richard F. Stability of parabolic Harnack inequalities, Trans. Amer. Math. Soc., Tome 356 (2004) no. 4, p. 1501-1533 (electronic) | Article

[5] Battaglia, Erika; Bonfiglioli, Andrea Normal families of functions for subelliptic operators and the theorems of Montel and Koebe, J. Math. Anal. Appl., Tome 409 (2014) no. 1, pp. 1-12 | Article

[6] Bell, Denis R.; Mohammed, Salah Eldin A. An extension of Hörmander’s theorem for infinitely degenerate second-order operators, Duke Math. J., Tome 78 (1995) no. 3, pp. 453-475 | Article

[7] Bonfiglioli, A.; Lanconelli, E.; Uguzzoni, F. Stratified Lie groups and potential theory for their sub-Laplacians, Springer, Berlin, Springer Monographs in Mathematics (2007), xxvi+800 pages

[8] Bonfiglioli, Andrea; Lanconelli, Ermanno Subharmonic functions in sub-Riemannian settings, J. Eur. Math. Soc. (JEMS), Tome 15 (2013) no. 2, pp. 387-441 | Article

[9] Bonfiglioli, Andrea; Lanconelli, Ermanno; Tommasoli, Andrea Convexity of average operators for subsolutions to subelliptic equations, Anal. PDE, Tome 7 (2014) no. 2, pp. 345-373 | Article

[10] Bony, Jean-Michel Principe du maximum, inégalite de Harnack et unicité du problème de Cauchy pour les opérateurs elliptiques dégénérés, Ann. Inst. Fourier (Grenoble), Tome 19 (1969) no. fasc. 1, p. 277-304 xii | Article

[11] Bramanti, Marco; Brandolini, Luca; Lanconelli, Ermanno; Uguzzoni, Francesco Non-divergence equations structured on Hörmander vector fields: heat kernels and Harnack inequalities, Mem. Amer. Math. Soc., Tome 204 (2010) no. 961, vi+123 pages | Article

[12] Brelot, Marcel Axiomatique des fonctions harmoniques, Les Presses de l’Université de Montréal, Montreal, Que., Deuxième édition. Séminaire de Mathématiques Supérieures, No. 14 (Été, Tome 1965 (1969), 141 pages

[13] Chanillo, Sagun; Wheeden, Richard L. Harnack’s inequality and mean-value inequalities for solutions of degenerate elliptic equations, Comm. Partial Differential Equations, Tome 11 (1986) no. 10, pp. 1111-1134 | Article

[14] Christ, Michael Hypoellipticity in the infinitely degenerate regime, Complex analysis and geometry (Columbus, OH, 1999), de Gruyter, Berlin (Ohio State Univ. Math. Res. Inst. Publ.) Tome 9 (2001), pp. 59-84

[15] Citti, Giovanna; Garofalo, Nicola; Lanconelli, Ermanno Harnack’s inequality for sum of squares of vector fields plus a potential, Amer. J. Math., Tome 115 (1993) no. 3, pp. 699-734 | Article

[16] Constantinescu, C.; Cornea, A. On the axiomatic of harmonic functions. I, Ann. Inst. Fourier (Grenoble), Tome 13 (1963) no. 2, pp. 373-388 | Article

[17] De Cicco, Virginia; Vivaldi, Maria Agostina Harnack inequalities for Fuchsian type weighted elliptic equations, Comm. Partial Differential Equations, Tome 21 (1996) no. 9-10, pp. 1321-1347 | Article

[18] De Giorgi, Ennio Sulla differenziabilità e l’analiticità delle estremali degli integrali multipli regolari, Mem. Accad. Sci. Torino. Cl. Sci. Fis. Mat. Nat. (3), Tome 3 (1957), pp. 25-43

[19] Di Fazio, Giuseppe; Gutiérrez, Cristian E.; Lanconelli, Ermanno Covering theorems, inequalities on metric spaces and applications to PDE’s, Math. Ann., Tome 341 (2008) no. 2, pp. 255-291 | Article

[20] Dieudonné, J. Éléments d’analyse. Tome VII. Chapitre XXIII. Première partie, Gauthier-Villars, Paris (1978), xvi+296 pages (Cahiers Scientifiques, Fasc. XL)

[21] Fabes, E.; Jerison, D.; Kenig, C. The Wiener test for degenerate elliptic equations, Ann. Inst. Fourier (Grenoble), Tome 32 (1982) no. 3, pp. vi, 151-182 | Article

[22] Fabes, E. B.; Kenig, C. E.; Jerison, D. Boundary behavior of solutions to degenerate elliptic equations, Conference on harmonic analysis in honor of Antoni Zygmund, Vol. I, II (Chicago, Ill., 1981), Wadsworth, Belmont, CA (Wadsworth Math. Ser.) (1983), pp. 577-589

[23] Fabes, Eugene B.; Kenig, Carlos E.; Serapioni, Raul P. The local regularity of solutions of degenerate elliptic equations, Comm. Partial Differential Equations, Tome 7 (1982) no. 1, pp. 77-116 | Article

[24] Fediĭ, V. S. A certain criterion for hypoellipticity, Mat. Sb. (N.S.), Tome 85 (127) (1971), pp. 18-48

[25] Fefferman, C.; Phong, D. H. The uncertainty principle and sharp Gȧrding inequalities, Comm. Pure Appl. Math., Tome 34 (1981) no. 3, pp. 285-331 | Article

[26] Fefferman, C.; Phong, D. H. Subelliptic eigenvalue problems, Conference on harmonic analysis in honor of Antoni Zygmund, Vol. I, II (Chicago, Ill., 1981), Wadsworth, Belmont, CA (Wadsworth Math. Ser.) (1983), pp. 590-606

[27] Folland, G. B. Subelliptic estimates and function spaces on nilpotent Lie groups, Ark. Mat., Tome 13 (1975) no. 2, pp. 161-207 | Article

[28] Folland, G. B.; Kohn, J. J. The Neumann problem for the Cauchy-Riemann complex, Princeton University Press, Princeton, N.J.; University of Tokyo Press, Tokyo (1972), viii+146 pages (Annals of Mathematics Studies, No. 75)

[29] Folland, G. B.; Stein, E. M. Estimates for the ¯ b complex and analysis on the Heisenberg group, Comm. Pure Appl. Math., Tome 27 (1974), pp. 429-522 | Article

[30] Franchi, Bruno; Lanconelli, Ermanno An embedding theorem for Sobolev spaces related to nonsmooth vector fields and Harnack inequality, Comm. Partial Differential Equations, Tome 9 (1984) no. 13, pp. 1237-1264 | Article

[31] Franchi, Bruno; Lanconelli, Ermanno Une condition géométrique pour l’inégalité de Harnack, J. Math. Pures Appl. (9), Tome 64 (1985) no. 3, pp. 237-256

[32] Garofalo, Nicola; Lanconelli, Ermanno Asymptotic behavior of fundamental solutions and potential theory of parabolic operators with variable coefficients, Math. Ann., Tome 283 (1989) no. 2, pp. 211-239 | Article

[33] Garofalo, Nicola; Lanconelli, Ermanno Level sets of the fundamental solution and Harnack inequality for degenerate equations of Kolmogorov type, Trans. Amer. Math. Soc., Tome 321 (1990) no. 2, pp. 775-792 | Article

[34] Grigor’Yan, Alexander; Saloff-Coste, Laurent Stability results for Harnack inequalities, Ann. Inst. Fourier (Grenoble), Tome 55 (2005) no. 3, pp. 825-890 | Article

[35] Gutiérrez, Cristian E. Harnack’s inequality for degenerate Schrödinger operators, Trans. Amer. Math. Soc., Tome 312 (1989) no. 1, pp. 403-419 | Article

[36] Gutiérrez, Cristian E.; Lanconelli, Ermanno Maximum principle, nonhomogeneous Harnack inequality, and Liouville theorems for X-elliptic operators, Comm. Partial Differential Equations, Tome 28 (2003) no. 11-12, pp. 1833-1862 | Article

[37] Hebisch, W.; Saloff-Coste, L. On the relation between elliptic and parabolic Harnack inequalities, Ann. Inst. Fourier (Grenoble), Tome 51 (2001) no. 5, pp. 1437-1481 | Article

[38] Hörmander, Lars Hypoelliptic second order differential equations, Acta Math., Tome 119 (1967), pp. 147-171 | Article

[39] Hörmander, Lars The analysis of linear partial differential operators. I, Springer-Verlag, Berlin, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], Tome 256 (1990), xii+440 pages (Distribution theory and Fourier analysis) | Article

[40] Indratno, Sapto; Maldonado, Diego; Silwal, Sharad On the axiomatic approach to Harnack’s inequality in doubling quasi-metric spaces, J. Differential Equations, Tome 254 (2013) no. 8, pp. 3369-3394 | Article

[41] Jerison, David; Sánchez-Calle, Antonio Subelliptic, second order differential operators, Complex analysis, III (College Park, Md., 1985–86), Springer, Berlin (Lecture Notes in Math.) Tome 1277 (1987), pp. 46-77 | Article

[42] Jurdjevic, Velimir Geometric control theory, Cambridge University Press, Cambridge, Cambridge Studies in Advanced Mathematics, Tome 52 (1997), xviii+492 pages

[43] Kinnunen, Juha; Marola, Niko; Miranda, Michele Jr.; Paronetto, Fabio Harnack’s inequality for parabolic De Giorgi classes in metric spaces, Adv. Differential Equations, Tome 17 (2012) no. 9-10, pp. 801-832

[44] Kogoj, Alessia E. A control condition for a weak Harnack inequality, Nonlinear Anal., Tome 75 (2012) no. 11, pp. 4198-4204 | Article

[45] Kohn, J. J. Boundaries of complex manifolds, Proc. Conf. Complex Analysis (Minneapolis, 1964), Springer, Berlin (1965), pp. 81-94

[46] Kohn, J. J. Hypoellipticity of some degenerate subelliptic operators, J. Funct. Anal., Tome 159 (1998) no. 1, pp. 203-216 | Article

[47] Kohn, J. J.; Nirenberg, L. Non-coercive boundary value problems, Comm. Pure Appl. Math., Tome 18 (1965), pp. 443-492 | Article

[48] Kusuoka, S.; Stroock, D. Applications of the Malliavin calculus. II, J. Fac. Sci. Univ. Tokyo Sect. IA Math., Tome 32 (1985) no. 1, pp. 1-76

[49] Loeb, Peter A.; Walsh, Bertram The equivalence of Harnack’s principle and Harnack’s inequality in the axiomatic system of Brelot, Ann. Inst. Fourier (Grenoble), Tome 15 (1965) no. fasc. 2, pp. 597-600 | Article

[50] López-Gómez, Julián The strong maximum principle, Mathematical analysis on the self-organization and self-similarity, Res. Inst. Math. Sci. (RIMS), Kyoto (RIMS Kôkyûroku Bessatsu, B15) (2009), pp. 113-123

[51] Lu, Guozhen On Harnack’s inequality for a class of strongly degenerate Schrödinger operators formed by vector fields, Differential Integral Equations, Tome 7 (1994) no. 1, pp. 73-100

[52] Mohammed, Ahmed Harnack’s inequality for solutions of some degenerate elliptic equations, Rev. Mat. Iberoamericana, Tome 18 (2002) no. 2, pp. 325-354 | Article

[53] Montel, P. Leçons sur les familles normales de fonctions analytiques et leurs applications. Recueillies et rédigées par J. Barbotte., VIII + 306 p. Paris, Gauthier-Villars (1927). (1927)

[54] Morimoto, Yoshinori A criterion for hypoellipticity of second order differential operators, Osaka J. Math., Tome 24 (1987) no. 3, pp. 651-675

[55] Moser, Jürgen On Harnack’s theorem for elliptic differential equations, Comm. Pure Appl. Math., Tome 14 (1961), pp. 577-591 | Article

[56] Nash, John Parabolic equations, Proc. Nat. Acad. Sci. U.S.A., Tome 43 (1957), pp. 754-758 | Article

[57] Parmeggiani, Alberto A remark on the stability of C -hypoellipticity under lower-order perturbations, J. Pseudo-Differ. Oper. Appl., Tome 6 (2015) no. 2, pp. 227-235 | Article

[58] Pascucci, Andrea; Polidoro, Sergio A Gaussian upper bound for the fundamental solutions of a class of ultraparabolic equations, J. Math. Anal. Appl., Tome 282 (2003) no. 1, pp. 396-409 | Article

[59] Pascucci, Andrea; Polidoro, Sergio Harnack inequalities and Gaussian estimates for a class of hypoelliptic operators, Trans. Amer. Math. Soc., Tome 358 (2006) no. 11, p. 4873-4893 (electronic) | Article

[60] Pucci, Patrizia; Serrin, James The maximum principle, Birkhäuser Verlag, Basel, Progress in Nonlinear Differential Equations and their Applications, 73 (2007), x+235 pages

[61] Rothschild, Linda Preiss; Stein, E. M. Hypoelliptic differential operators and nilpotent groups, Acta Math., Tome 137 (1976) no. 3-4, pp. 247-320 | Article

[62] Saloff-Coste, L. Parabolic Harnack inequality for divergence-form second-order differential operators, Potential Anal., Tome 4 (1995) no. 4, pp. 429-467 (Potential theory and degenerate partial differential operators (Parma)) | Article

[63] Serrin, James On the Harnack inequality for linear elliptic equations, J. Analyse Math., Tome 4 (1955/56), pp. 292-308 | Article

[64] Stein, E. M. An example on the Heisenberg group related to the Lewy operator, Invent. Math., Tome 69 (1982) no. 2, pp. 209-216 | Article

[65] Trèves, François Topological vector spaces, distributions and kernels, Academic Press, New York-London (1967), xvi+624 pages

[66] Zamboni, Pietro Hölder continuity for solutions of linear degenerate elliptic equations under minimal assumptions, J. Differential Equations, Tome 182 (2002) no. 1, pp. 121-140 | Article